Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Great Falls, MT

June 12, 2013Jefferson County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2013, 2:42 PM MDT for Jefferson County, Lewis and Clark County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 2:42 PM MDT (20:42 UTC)
Expired
Jun 12, 2013, 3:30 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Jefferson County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:55 PM MDTHAIL 0.59 Ne Helena, MTDIME-SIZED HAIL NORTH OF LINCOLN ROAD AND EAST OF I-15.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:27 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS55 KTFX 122042
SVRTFX
MTC043-049-122130-
/O.NEW.KTFX.SV.W.0003.130612T2042Z-130612T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN SOUTHWEST MONTANA...
  SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF HELENA...

* UNTIL 330 PM MDT.

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MONTANA CITY...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE EAST HELENA...HELENA AND MONTANA
  CITY.

THIS ALSO INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 36 AND 54.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CANYON FERRY LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

&&


LAT...LON 4693 11186 4685 11169 4665 11170 4640 11206
      4654 11222
TIME...MOT...LOC 2042Z 233DEG 17KT 4653 11203

$$

BRUSDA
2 follow-up statements
043 
WWUS55 KTFX 122057
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED JUN 12 2013

MTC043-049-122130-
/O.CON.KTFX.SV.W.0003.000000T0000Z-130612T2130Z/
JEFFERSON MT-LEWIS AND CLARK MT-
257 PM MDT WED JUN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN LEWIS AND CLARK AND NORTH CENTRAL JEFFERSON
COUNTIES...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN HELENA AND EAST HELENA...MOVING NORTHEAST AT
30 MPH...AND WILL AFFECT AREAS BY CANYON FERRY BY 320 PM.

THIS ALSO INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 36 AND 54.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4693 11186 4685 11169 4665 11170 4640 11206
      4654 11222
TIME...MOT...LOC 2056Z 225DEG 27KT 4660 11190

$$

BRUSDA
485 
WWUS55 KTFX 122123
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT WED JUN 12 2013

MTC043-049-122130-
/O.CAN.KTFX.SV.W.0003.000000T0000Z-130612T2130Z/
JEFFERSON MT-LEWIS AND CLARK MT-
323 PM MDT WED JUN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
AND NORTH CENTRAL JEFFERSON COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THUNDERSTORM MOVING THROUGH THIS AREA.

LAT...LON 4693 11186 4685 11169 4665 11170 4640 11206
      4654 11222
TIME...MOT...LOC 2120Z 225DEG 27KT 4673 11171

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:55 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 11:55 AM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT Wed Jun 12 2013

Aviation section updated

.UPDATE...Latest model runs and guidance continue to suggest
central Montana and portions of southwest Montana will be favored
locations for severe weather this afternoon and evening. SPC
slight risk area includes much of the CWA, and WPC has issued
discussion regarding possibility of flash floods in central and
eastern portions of the state. Have updated to lower morning pops
and clouds to conform better with observations, but have also
issued Flash Flood Watches for portions of the CWA where saturated
soils and/or burn scars will be susceptible. Remainder of the
forecast remains on track with widespread showers and
thunderstorms this afternoon and evening. mpj

&&

.AVIATION...
Updated 1755Z.
VFR conditions can be expected over the region to start to the
period...but expect widespread thunderstorms to develop over much of
the region after 21z. The storms could be severe at times...with
large hail and damaging wind gust being the main threat. Expect the
brunt of the storms to end by 06z Thursday...then widespread light
rain showers and isolated thunderstorms will continue for the rest
of the period. Expect IFR conditions in/near any thunderstorm
activity.

&&

.HYDROLOGY...
Point flood warnings remain in effect for the Big Sandy Creek near
Havre and Clear Creek near Chinook as water levels, though
decreasing, remain above flood stage. Widespread thunderstorm
activity expected this aftn/eve have good potential of generating
heavy rainfall along/east of line from western Hill County through
Ft Benton to northern Fergus County. Local rainfall totals of 0.5
to 1.0 inch, depending on where they occur, could push still
swollen creeks/streams over their banks, bringing a new round of
flooding. Similarly, already saturated agricultural fields will
not be able to absorb much if any of today's rainfall, causing
additional rural flooding. New flood headlines may need to be
issued later today.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT Wed Jun 12 2013/
Today Through Friday Evening...Broad area of moist southwest flow
continues as Northern Rockies remain on eastern flank of closed low
pressure and large upper level trof parked along the PacNW coast.
Latest satellite imagery shows moisture and embedded shortwave trof
lifting northeastward thru central Idaho; these features will be
main ingredients in widespread thunderstorm activity across our
region this aftn/eve. Given few forecast model differences seen
over past two days, confidence is high that a number of storms
will be strong to severe with heavy rainfall and hail in the 0.5
to 1.5 inch range. Only area that may escape the strong storms
will be the northern and southern Rocky Mtn Front as best severe
weather parameters line up over southwest and central MT counties.
Highest forecast concern with these storms centers around models'
continued indication of precipitable water values in excess of 1
inch from central Chouteau County into Hill/Blaine/northern Fergus
Counties. This could result in very heavy local rainfall totals
over creeks/streams still swollen from rainfall earlier this
month, causing a new round of flooding (see additional discussion
in Hydrology section below). Storm activity will gradually
decrease from west to east tonight as the shortwave and moisture
moves downstream, with just a few residual showers overnight.

Models still in good agreement that the large Pacific system will
gradually move inland on Thurs and push a cold front east of the
Continental Divide on Thurs aftn.  The front's arrival will set off
another round of showers and storms through tomorrow evening, though
potential for severe storms will be significantly reduced over our
region. Showers continue Friday mainly over an area from Dillon to
Lewistown on Fri as the last round of moisture and instability track
ahead of the upper level trof axis. Flow aloft switches to more
westerly pattern behind the axis which will bring drying conditions
for central and Hiline counties beginning Fri aftn which will spread
south and east Fri night. Temperatures make a brief return to the
upper 60s to low 70s before the storms form today, to be followed by
cooler temps with highs dropping into the low mid 60s by Fri.
Waranauskas

Friday night through Wednesday...High confidence in the long term
forecast continues. Models remain in excellent pattern agreement
throughout the long term forecast. A broad low pressure trough over
the Pacific Northwest will keep unstable southwest flow over the
region into Friday night. Periods of showers and scattered
thunderstorms look likely across Central Montana during this period.
Precipitation details vary but most of Central Montana looks to have
a fair shot at getting some rain by Friday. The main trough will
lift to the northeast into Southern Canada early Saturday leaving a
nice weekend in its wake. High pressure will build back in from the
southeast Saturday before breaking down ahead of a large low
pressure system approaching the Pacific coast Monday. Expect Monday
and Tuesday to return to somewhat unstable conditions with periods
of showers and thunderstorms possible. The trough looks to move over
the Rockies Wednesday bringing better chances for precipitation to
much of Central Montana. Temperatures warm back up Saturday through
Monday before falling Tuesday in response to the incoming system.
Winds look to remain mostly light with some afternoon breeziness.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  71  49  65  44 /  70  60  70  70
CTB  69  47  64  42 /  50  50  50  50
HLN  74  49  67  45 /  70  60  70  70
BZN  75  46  72  42 /  70  50  50  50
WEY  70  39  69  35 /  50  40  50  50
DLN  73  47  68  40 /  50  50  50  40
HVR  75  53  72  48 /  70  80  70  80
LWT  71  50  68  45 /  60  80  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warnings until further notice for Big Sandy Creek near Havre,
Clear Creek near Chinook.

FLASH FLOOD WATCH through this evening Blaine...Chouteau...
Fergus...Gallatin...Hill...Jefferson...Judith Basin...Madison.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 12, 10:14 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1014 AM MDT WED JUN 12 2013

MTZ011-013-015-047-050>052-055-131200-
HILL-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
GALLATIN-
1014 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD AND RIVER FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR
PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH TODAY.

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG TO SEVERE PRODUCING LARGE HAIL...AND
HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS...CREEKS AND
PREVIOUSLY BURNED SCARED AREAS TO RAPIDLY FILL AND CAUSE
ADDITIONAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL THE WATER RETURNS
BACK INTO ITS BANK.

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE
THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE
SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES
AND RURAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING INFORMATION
AND ANY WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

MTZ008>010-012-014-044>046-048-049-053-054-131200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
BROADWATER-MEAGHER-
1014 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG TO SEVERE PRODUCING LARGE HAIL...AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT
OF SEVERE WEATHER IS LOW BUT SOME STORMS MAY PRODUCE SMALL HAIL
AND MODERATE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND RAINFALL INFORMATION
AND ANY WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Special weather statement, Jun 12, 2:22 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT WED JUN 12 2013

MTZ014-052-122100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
222 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 300 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HELENA...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HELENA...

REMINDER...LIGHTNING CAN STRIKE UP TO 10 MILES AWAY FROM THE PARENT
THUNDERSTORMS.

LAT...LON 4700 11188 4678 11165 4639 11222 4658 11232
      4661 11230 4666 11233
TIME...MOT...LOC 2022Z 225DEG 35KT 4660 11213

BRUSDA
Local storm report, Jun 12, 2:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 W HELENA              46.60N 112.19W
06/12/2013  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            DIME-SIZED HAIL. LIGHT WINDS AND STEADY RAIN. NEAR
            PRIEST PASS ROAD.

&&

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:28 AM MDTFlash Flood WatchTFX14 hr
Jun 12, 2:22 PM MDTSpecial Weather StatementTFXBroadwater38 min
Jun 12, 2:50 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Jun 12, 3:03 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningTFXBroadwater, Cascade, Jefferson, Lewis and Clark, Meagher49 min
Jun 12, 3:13 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark47 min
Jun 12, 4:29 PM MDTSpecial Weather StatementTFXCascade46 min
Jun 12, 4:31 PM MDTSpecial Weather StatementTFXBroadwater44 min
Jun 12, 4:32 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 12, 4:55 PM MDTSpecial Weather StatementTFXLewis and Clark50 min
Jun 12, 4:56 PM MDTFlash Flood WarningTFXBroadwater, Jefferson, Lewis and Clark4 hr
Jun 12, 5:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 12, 5:03 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark, Meagher42 min
Jun 12, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Jun 12, 5:35 PM MDTSpecial Weather StatementTFXTeton40 min
Jun 12, 5:41 PM MDTSpecial Weather StatementTFXLiberty49 min
Jun 12, 5:51 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Pondera, Teton39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.